Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 21, NWS Newport/Morehead City, NC

April 26, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 26, 2003, 2:22 PM EDT for Onslow County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 2:22 PM EDT (18:22 UTC)
Expired
Apr 26, 2003, 2:45 PM EDT
In force
23 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 261822 CCA
SVRMHX
NCC133-261845-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF HAWS RUN TO
  6 MILES NORTHWEST OF BELGRADE...OR FROM 15 MILES NORTHWEST OF NORTH
  TOPSAIL BEACH TO 9 MILES SOUTHEAST OF TRENTON...MOVING NORTH AT 35
  MPH. GOLF BALL SIZED HAIL IS LIKELY WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CATHERINE LAKE AROUND 225 PM EDT
  RICHLANDS AROUND 230 PM EDT

THIS LINE OF STORMS WILL PRODUCE LARGE HAIL. IF YOU ARE IN ITS
PATH...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

THIS LINE OF STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO
IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3445 7781 3473 7717 3483 7721 3492 7729
          3496 7753

10

$$

CORRECTED FOR SPEED OF STORM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:45 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 26, 9:45 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
945 AM EDT SAT APR 26 2003

SHORT TERM: NOT PLANNING ANY MAJOR CHANGES TO CURRENT GRIDS OR PUBLIC
PRODUCTS. MSAS/LAPS ANALYSIS SHOW ATMOSPHERE ACROSS ERN NC ALREADY QUITE
UNSTABLE WITH LIS OF -2 TO -4. THE 12Z MHX SOUNDING HAS UNMODIFIED CAPES
AROUND 1300 J/KG AND A WET BULB ZERO HEIGHT OF JUST OVER 9000 FT. THE VILS
WILL NOT HAVE TO BE VERY HIGH TO PRODUCE SVR HAIL...PER CHS REPORTS OF VILS
IN THE UPPER 30S PRODUCING DIME SIZE HAIL REPORTS. EXPECT A LINE SCT TSTMS
TO DEVELOP OVER THE NEXT SEVERAL HOURS WITH A FEW BECOMING LOCALLY STRONG
TO SVR. GIVEN THE STEEP LAPSE RATES AND THE AFOREMENTIONED LOW WB ZERO
HEIGHTS...EXPECT HAIL TO BE THE PRIMARY THREAT...BUT WITH QUITE A BIT OF DRY
AIR BLO H7...THE EVAPORATIVE POTENTIAL COULD LEAD TO SOME DOWNDRAFTS. FOR
ADJACENT ISC SITES...WILL GO AHEAD AND GET EXTND GRIDS DONE A LTL EARLY IN
ANTICIPATION OF SVR THREAT LATER.

MARINE: OTHER THAN TWEAKING THE MORNING WORDING...NO MAJOR CHANGES NEEDED TO
GOING MARINE GRIDS/FCSTS. BUOY/CMAN OBSERVATIONS SHOW SOLID SCA SEAS WITH
RESIDUAL SWELL FROM STRONG WINDS OF THE PAST FEW DAYS. THIS SHOULD SUBSIDE
THIS AFTERNOON PER CURRENT FCST.

.MHX...SMALL CRAFT ADV CSTL WATERS.

FCSTID =  11

MHX  74 54 74 54 /  70 40 00 00
EWN  75 56 75 54 /  70 30 00 00
HSE  71 59 66 56 /  70 40 00 00
PGV  75 57 77 52 /  70 20 00 00

COLLINS
Hazardous weather outlook, Apr 26, 4:33 AM EDT, 9 hours 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AHEAD OF A COLD
FRONT. LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER...STRONG AND
DAMAGING WIND GUSTS ARE ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR
EVENING...OTHERWISE...SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY
THROUGH FRIDAY.

12

In the hours before

Special weather statement, Apr 26, 1:47 PM EDT, 35 minutes before
NCZ090-261845-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
147 PM EDT SAT APR 26 2003

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 245 PM EDT...

AT 147 PM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES WEST OF
WALLACE...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR TEACHEY...AND...WALLACE AT 200 PM EDT...GREENEVERS AT 210 PM
EDT...CHINQUAPIN AT 215 PM EDT...BEULAVILLE AT 220 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALBERTSON...
BEAUTANCUS...BOWDENS...CALYPSO...CYPRESS CREEK...FAISON...
KENANSVILLE...KORNEGAY...MAGNOLIA...POTTERS HILL...ROSE HILL AND
WARSAW.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:20 PM EDTSevere Thunderstorm WarningMHXOnslow25 min
Apr 26, 3:12 PM EDTSevere Thunderstorm WarningMHXCraven48 min
Apr 26, 4:00 PM EDTSpecial Marine WarningMHX60 min
Apr 26, 6:30 PM EDTSpecial Marine WarningMHX30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.